Hail, Stark
- When
- May 7, 12:50 PM EST
- Where
- Stark County, Navarre
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.720, -81.520
Quarter sized hail was observed.
An area of low pressure moved up the Ohio Valley on May 7th. A warm front from this low moved into northern Ohio causing showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved up the Ohio Valley on May 7th. A warm front from this low moved into northern Ohio causing showers and thunderstorms to develop. A few of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 10:37 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1137 AM EDT MON MAY 7 2012 .SYNOPSIS... LOW PRESSURE OVER ILLINOIS WILL MOVE TO NORTHWEST OHIO BY THIS EVENING AND ACROSS LAKE ERIE OVERNIGHT WITH THE TRAILING COLD FRONT MOVING EAST OF THE AREA TUESDAY MORNING. ANOTHER FRONT WILL SAG SOUTH ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION FROM THE NORTHWEST THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WILL WATCH THE EXISTING ACTIVITY DIMINISH IN COVERAGE EARLY THIS AFTERNOON. NOT SURE HOW MUCH NEW DEVELOPMENT THERE WILL BE ACROSS NE OH/NW PA THIS AFTERNOON...WILL ALLOW FOR SHOWERS/STORMS JUST ABOUT ANY TIME. I BELIEVE WE WILL SEE NEW ACTIVITY DEVELOP ACROSS INDIANA AND WESTERN OHIO BY LATE AFTERNOON/EVENING. THE BEST ACTIVITY COULD ACTUALLY COME LATER THIS EVENING OR TONIGHT WITH THE NEXT ROUND AS IT MOVES EAST AND BEGINS TO INTERACT WITH THE JET ALOFT. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... ONGOING SHOWERS AND STORMS ARE EXPECTED THIS EVENING. LOCALLY HEAVY RAINFALL IS A GOOD BET TONIGHT AND MUCH OF THE AREA COULD SEE AN INCH OR MORE OF RAINFALL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH LATER THIS EVENING AS THE SURFACE LOW MOVES OVER LAKE ERIE. BY LATE TONIGHT...ONLY EXPECT SOME EMBEDDED THUNDER IN THE EAST WITH DIMINISHING SHOWER ACTIVITY IN THE WEST. THE PRECIP SHOULD TAPER OFF FROM WEST TO EAST ON TUESDAY. MORE SHOWERS ARE LIKELY BY WEDNESDAY MORNING AS A SECONDARY COLD FRONT SAGS SOUTH ACROSS THE AREA. BEST CHANCES WILL BE TO THE EAST OF CLEVELAND. HIGH PRESSURE WILL RETURN ON THURSDAY WITH 850 MB TEMPS DIPPING TO NEAR ZERO DURING THE DAY. THIS WILL SET THE STAGE FOR A CHILLY NIGHT THURSDAY NIGHT. FROST APPEARS TO BE A GOOD BET...ESPECIALLY IN THE EAST. HAVE CONTINUED TO GO A LITTLE COOLER THAN GUIDANCE FOR THURSDAY NIGHT AND HAVE USED A BLEND OF GUIDANCE THE REMAINING PERIODS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH HIGH PRESSURE CENTERED OVER THE AREA ON FRIDAY. MODELS CONTINUE TO DIVERGE SIGNIFICANTLY THIS WEEKEND. THE GFS BRINGS NEXT FRONT ON THE AREA LATE SATURDAY THEN STALLS FRONT ACROSS THE AREA SUNDAY. ECMWF ON THE OTHER HAND IS MUCH SLOWER AND DOES NOT BRING THE FRONT OVER THE AREA UNTIL SUNDAY. SINCE SO MUCH DOUBT AS TO THE TIMING OF THE SYSTEM FOR NOW WILL JUST CONTINUE WITH CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... JUDGING FROM THE SATELLITE THE TSRA MOVING ACROSS NW OH ARE ALREADY WEAKENING AND SHOULD DIMINISH TO SHOWERS BY MID MORNING OR SO. TSRA TO REDEVELOP THIS AFTERNOON NEAR LOW AND WARM FRONT. CURRENTLY LOW IS IN CENTRAL IL WITH WARM FRONT STRETCHING INTO SW OHIO. TSRA WILL BECOME MORE WIDESPREAD DURING THE EVENING HOURS AS LOW APPROACHES FROM THE WEST. THE SLIGHTLY FASTER GFS SEEMS TO HAVE A BETTER HANDLE ON THE TRACK AND TIMING OF THE LOW THAN THE NAM. SPC HAS ALL OF OHIO AND NW PA IN SLIGHT RISK FOR THIS AFTERNOON/EVENING. LOW AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. AS IT DOES TSRA WILL CHANGE TO SHRA WITH AT LEAST PATCHY IFR DEVELOPING. .OUTLOOK...NON-VFR LIKELY TUESDAY MORNING AND THEN AGAIN WEDNESDAY AFTERNOON INTO THURSDAY MORNING. && .MARINE... EAST FLOW WILL GRADUALLY SHIFT TO SOUTHEAST AS WARM FRONT NEAR OHIO RIVER LIFTS NORTH. WIND AND WAVES NOT SO MUCH THE PROBLEM TODAY AS TSRA. MODELS IN REASONABLE AGREEMENT MOVING LOW CURRENTLY ACROSS CENTRAL ILLINOIS...ACROSS LAKE ERIE THIS EVENING INTO THE OVERNIGHT. SPC HAS ALL OF OHIO...NW PA AND LAKE ERIE IN SLIGHT RISK FOR SEVERE TSRA FOR THIS EVENING. LOW AND ASSOCIATED COLD FRONT WILL MOVE EAST OF THE LAKE TUESDAY MORNING. CHOPPY CONDITIONS SET UP BEHIND THE FRONT TUESDAY INTO TUESDAY NIGHT WITH WEST TO NORTHWEST FLOW OF 10 TO 15 KNOTS SETS UP. RIGHT NOW JUST BELOW SMALL CRAFT ADVISORY CRITERIA OVER EAST HALF OF LAKE...BUT IF WINDS JUST A LITTLE STRONGER THAN FORECAST A SMALL CRAFT WILL BE NEEDED EAST OF CLEVELAND. SECOND SHOT OF COLD AIR ON WEDNESDAY WITH SECONDARY FRONT. THINGS GRADUALLY CALM DOWN LATE THURSDAY AS HIGH PRESSURE MOVES OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KUBINA LONG TERM...DJB AVIATION...DJB MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 511 AM EDT MON MAY 7 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-080915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 511 AM EDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. BUT...AN ISOLATED TORNADO CANNOT BE RULED OUT. BEST CHANCES FOR THE SEVERE WEATHER WILL BE FROM LATE AFTERNOON THROUGH THE EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH ANY OF THE THUNDERSTORMS THAT DEVELOP LATER TODAY. MUCH OF THE AREA COULD SEE AN INCH OR MORE OF RAINFALL TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was observed.
Penny sized hail was observed.
Quarter size hail was observed.
Penny sized hail was reported.
Penny sized hail was observed.
Thunderstorm winds downed a few trees.
Quarter sized hail was observed.
Nickel sized hail was reported.
Penny to quarter sized hail was observed.
Nickel sized hail was observed.
Quarter to half dollar sized hail was observed.
Nickel sized hail was observed.
Nickel sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny to quarter sized hail was observed.
Quarter to half dollar sized hail was observed.
Nickel sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381589, 381592, 381759, 381760, 381650, 381763, 381762, 381761, 381739, 381757, 381649, 381741, 381746, 381740, 381595, 381742, 381754, 381648, 381749, 381756, 381755.